Diffuse Prothrombotic Syndrome After ChAdOx1 nCoV-19 Vaccine Administration

A Case Report

Nicole Ceschia; Valentina Scheggi; Anna Maria Gori; Angela Antonietta Rogolino; Francesca Cesari; Betti Giusti; Franco Cipollini; Niccolò Marchionni; Brunetto Alterini; Rossella Marcucci

Disclosures

J Med Case Reports. 2021;15(496) 

In This Article

Case Presentation

A 73-year-old Caucasian woman presented to the emergency department of a neighboring hospital, complaining of persistent pain in the right popliteal area for few days. The patient admitted she had a sedentary life in the previous period; she was administered the ChAdOx1 CoV-19 vaccine (Vaxzevria) 2 weeks before the clinical presentation. Besides the lower limb pain, the patient presented hemodynamically stable and eupneic, without any neurologic sign or symptom.

Her past medical history revealed only a former appendectomy and a cholecystectomy. As cardiovascular risk factors, she suffered from hypercholesterolemia and arterial hypertension, both under treatment with simvastatin (10 mg), lercanidipine (10 mg), and olmesartan/hydrochlorothiazide (20/25 mg, respectively); she also assumed calcifediol daily.

The patient denied smoking and occasionally consumed alcohol with meals. The only known allergy was to levofloxacin.

Her family history was suggestive for thrombophilia since her mother suffered from thrombophlebitis at a young age and her father died from a not-well-defined thrombosis at age 54 years. She had a brother in apparent good health status.

Given the classical clinical presentation, deep vein thrombosis (DVT) was suspected, and the patient immediately underwent an echo color Doppler (ECD) evaluation of the lower limbs' veins. The examination confirmed the presence of thrombotic residuals in the right medial gastrocnemius veins.

Therefore, the patient was admitted to a medical ward, where she underwent a complete diagnostic assessment. At presentation, blood tests showed anemia [10.2 g/dl with normal value (n.v.) 12–16 g/dl], thrombocytopenia (nadir value 20 × 1000/mm3 with n.v. 130–400 × 1000/mm3) and elevated D-dimer concentrations (32,559 μg/ifEU with n.v. < 500 μg/ifEU), while fibrinogen was in the normal range (399 mg/dl, with n.v. 200–400 mg/dl). Considering the high clinical probability of pulmonary embolism (PE), computed tomographic pulmonary angiography (CTPA) was performed. The examination revealed subsegmental thromboembolism in the left inferior pulmonary lobe and, as collateral findings on the abdominal scans, partial thrombosis of the left renal vein and voluminous bilateral adrenal masses (4 cm on the right and 4.5 cm on the left side), compatible with hematomas. Furthermore, cranial computed tomography (CT) displayed a right occipital hypodense lesion extended from the cortex to the ventricle and a small right occipital hyperdensity. Subsequent brain magnetic resonance imaging (MRI) better characterized these findings, confirming the presence of an ischemic lesion in the cortical territory supplied by the right posterior cerebral artery and highlighting thrombosis of the left transverse sinus and sigmoid sinus. Nevertheless, the neurologic examination of the patient remained unremarkable.

Considering the severity of the clinical presentation with multisite thromboses and concomitant thrombocytopenia, in the clinical suspicion of VITT, treatment with high-dose intravenous immune globulin (IVIG) (1 g/kg/day for 2 days) and dexamethasone (40 mg for 4 days) was immediately started. ADAMTS13 activity assays tested negative on repeated determinations (54.8% and 89.4%, with pathological diagnostic value < 30%), excluding the diagnosis of acquired thrombotic thrombocytopenic purpura. Inherited prothrombotic conditions were excluded through the analysis of Leiden factor V G1691A polymorphism, and the factor II G20210A polymorphism; total protein S (93% with n.v. > 70%), free protein S (67% with n.v. > 60% in females), protein S activity (85% with n.v. > 58% in females), and homocysteine levels (20.9 μmol/L with n.v. > 13 μmol/L in females) were in the normal range; anticardiolipin IgM/IgG and anti-β2-GPI IgM/IgG also tested negative (< 20 CU/ml, with the test considered positive if > 20 CU/ml).

The time relation between the symptoms onset and the vaccine administration raised the suspicion of VITT. To confirm the diagnosis, samples for platelet factor 4 (PF4) antibody testing were sent to the core laboratory of Haemostasis and Thrombosis of our Institution. The analysis was performed with two different techniques: enzyme-linked immunosorbent assay (ELISA) tested positive for anti-PF4/hep IgG with 1912 optical density (OD) readings (n.v. OD > 0.400); on the other hand, chemiluminescence immunoassay for anti-PF4/hep IgG gave negative results (0.03 U/ml with n.v. < 1 U/ml). At the first evaluation in a functional assay, the antibodies showed a platelet-activating ability, and after PF4 addition, only in 1/5 donors: the concomitant treatment with high-dose IVIG may explain this result, considering the capability of IVIG to compete with antiPF4 Ab and reduce the platelet activation effect. A subsequent repetition of the test (13 days later) highlighted a substantial reduction in the antibody titer (0.826 OD). According to the available literature,[4] these results confirm the diagnosis of VITT.

During the first days of hospitalization, the patient initially developed hypoesthesia with a dorsiflexion deficit of the big toe and fingers on the right foot, which were interpreted as compression symptoms of the right superficial and deep peroneal nerves due to the DVT. On the second day after admission, she suddenly complained of acute pain in the right lower limb with cool extremity, compatible with acute ischemia. At the same time, she developed acute anemia (with a drop of hemoglobin levels from 10.2 g/dL to 7.4 g/dL), without signs of hemolysis, requiring a transfusion with two units of erythrocyte concentrates. This event may be due to retroperitoneal bleeding, considering the presence of adrenal hematomas without signs of hypoadrenalism. An angio-CT of the abdominal and inferior extremity vessels confirmed the occlusion of the right superficial femoral artery, from the distal segment, and of the popliteal artery involving also the posterior and anterior tibial arteries.

Therefore, anticoagulation with fondaparinux was immediately started, and the patient was transferred to our hospital for surgical evaluation. The concomitant thrombocytopenia imposed a low starting dose with fondaparinux 2.5 mg daily, but the subsequent progressive normalization of the platelet count allowed the augmentation of the dosage to full 7.5 mg daily; on the other hand, D-dimer levels remained elevated (about 5000 ng/ml with n.v. < 500 ng/ml) during the whole treatment period. Given the unrelenting symptoms of ischemia corroborated by imaging (with documentation of persistent right femoropopliteal thrombotic occlusion on serial ECD examinations and a repeated angio-CT), the patient subsequently underwent thromboendoarterectomy with Fogarty catheter on the right tibial artery and fasciotomy of the calf.

After the intervention, the patient developed anemia (nadir value 8.1 g/dL with n.v. 12–16 g/dl), requiring blood transfusions, and a progressive decline in the platelet count (nadir value 112 × 109/L with n.v. 140–440 × 109/L). Coagulation assays were also profoundly altered (aPTT 145.6 seconds with n.v. 22–38 seconds, INR 7.5 with n.v. 0.8–1.2); parenteral postoperative anticoagulation was achieved with bivalirudin (dosage 1 mg/kg/hour).

After serial clinical and imaging re-evaluations (through cranial CT) of the cerebral ischemic lesion, excluding its hemorrhagic transformation, fondaparinux treatment (7.5 mg daily) was resumed since the first postoperative day; after 9 days, imbrication with warfarin was started.

The patient showed a slow but progressive improvement in her clinical status, aided by daily wound medications and physical therapy; opiates allowed her to achieve adequate pain control, and steroid therapy was continued throughout the hospitalization. A pre-discharge Doppler evaluation confirmed a normal triphasic flow on the anterior and posterior tibial arteries; a cranial CT, performed after 10 days of effective anticoagulant treatment with warfarin (with INR value between 2 and 3), excluded the presence of expanding intracerebral hemorrhage.

The hospital discharge was on the 17th postoperative day, and the patient was transferred to a rehab facility, already able to move with the help of a walker. She was further re-evaluated at a 1-month follow-up visit, where she presented eupneic and autonomously walking; she denied any bleeding episode, and she was included in the follow-up program for oral antithrombotic therapy of our institution during the following 6 months.

processing....